That natalizumab loses effect as time of infusion goes on is well known. A study has confirmed the experience of many patients that natalizumab loses effect over time, and has demonstrated that it is not due to the pharmacokinetic or pharmacodynamic mechanisms evaluated. The authors were based in Amsterdam and looked at 93 adults aged 40 (mean), 77% women, who had receved a mean of 71 infusions. 54% reported wearing-off efffects, and 32% had symptoms at the time they were evalluated with questionnaires and blood samples. The symptoms were fatigue in 80% of cases, cognitive disability in 50%, sensory symptoms in 45%, walking and balance difficulties in 35% each, weakness in 30%, bladder problems in 20%; pain in 15%; other symptom in 20%. Serum natalizumab concentrations and a4 integrin receptor saturation on circulating mononuclear cells were measured in the blood collected from the patients.

van Kempen et al. Neurology 2019, 93:e1579-e1586

What patients actually refer as evidence that natalizumab loses effect is that between one infusion and the next these symptoms appear, usually in the last week before the next infusion. In other studies close to 60% of patients refer loss in health related quality of life, fatigue and depression. The clinical situation is that patients demand treatment more frequently, while physicians want to put them on extended dose interval to decrease the chances of the most dreaded complication, the fatal progressive multifocal encaphalopathy.

Mowry and Bourdette. Neurology 2019, 93:735-737

In the Amsterdam study and in others evaluating 15000 natalizumab infusions, it has been determined that extende interval dosing decreases the risk of PML compared to short interval dosing. Taken together, these data indicate that wearing off symptoms are not related to loss of effect, and they do not appear to be due to reactivation of disease. There is a trend among physicians using natalizumab to make it clear to patients that extended dose interval is safer and does not lead to loss in quality of life. Wearing off symptoms are still unexplained, but they do not appear to be harmful. They may disappear over time.

Dr Paulo Bittencourt

Compartilhe este artigo: